Alert archive / Arizona / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 24, NWS Las Vegas, NV

July 21, 2018Mohave County, Arizona; Clark County, Nevada

NWS Las Vegas, NV issued this severe thunderstorm warning at Jul 21, 2018, 9:41 AM MST for Mohave County, Arizona; Clark County, Nevada. It was in force for 79 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 21, 2018, 9:41 AM MST (16:41 UTC)
Expired
Jul 21, 2018, 11:00 AM MST
In force
79 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Mohave County, AZ, Clark County, NV

The radar

The Las Vegas radar (KESX), 55 km from the middle of the area, began a volume at 16:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 21, 10:25 AM MSTTSTM WND DMGEcho Bay, NVLAKE MEAD DISPATCH REPORTED ECHO BAY COURTESY DOCK WAS DAMAGED DUE TO STORMS.
Jul 21, 10:30 AM MSTTSTM WND DMG8 Nw Temple Bar, AZLAKE MEAD DISPATCH COVERS BOTH LAKE MEAD AND LAKE MOHAVE. THEY REPORTED 20 SWAMPED BOATS BETWEEN THE TWO LAKES BETWEEN 9AM AND 12PM.
Jul 21, 10:30 AM MSTTSTM WND DMG8 Nw Temple Bar, AZLAKE MEAD DISPATCH REPORTED 2 SUNKEN BOATS. AT LEAST ONE OF THE BOATS WAS A CIGAR BOAT AT ABOUT 30FT IN LENGTH.
Jul 21, 11:00 AM MSTTSTM WND GST 553 Nnw Hoover Dam, NVSOUTH BOULDER BASIN BUOY ON LAKE MEAD REPORTS A 55 MPH WIND GUST.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 44 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 4.7 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2018-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 743 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2018-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
743 J/kg
Mixed-layer CIN
-134 J/kg
Mixed-layer LCL
2683 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

496 
WUUS55 KVEF 211641
SVRVEF
AZC015-NVC003-211800-
/O.NEW.KVEF.SV.W.0024.180721T1641Z-180721T1800Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Las Vegas NV
941 AM PDT SAT JUL 21 2018

The National Weather Service in Las Vegas has issued a

* Severe Thunderstorm Warning for...
  West central Mohave County in northwestern Arizona...
  East central Clark County in southern Nevada...

* Until 1100 AM PDT/1100 AM MST/.

* At 937 AM PDT/937 AM MST/, strong south wind associated with 
  thunderstorms over northwest Arizona will push north across Lake 
  Mead through 11 am this morning. Thunderstorms will be developing 
  along the boundary of strong winds. The boundary is moving north 
  around 45 mph. 

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs and trees.

* Locations impacted include...
  Boulder City, Las Vegas Bay, Echo Bay, Boulder Beach, Boulder Beach
  Campground, Echo Bay Campground, Callville Bay, Meadview, Hoover
  Dam, Callville Bay Campground, Lake Mead National Recreation Area,
  Temple Bar Campground, Overton Beach, South Cove and Temple Bar.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near Lake Mead, get away from the water and move indoors or 
inside a vehicle. Boaters should seek safe harbor immediately. 
Remember, lightning can strike out to 15 miles from the parent 
thunderstorm. If you can hear thunder, you are close enough to be 
struck by lightning. Move to safe shelter now! Do not be caught on 
the water in a thunderstorm.

&&

LAT...LON 3595 11424 3596 11458 3595 11467 3593 11481
      3596 11486 3614 11487 3621 11457 3648 11434
      3623 11398 3591 11403
TIME...MOT...LOC 1637Z 171DEG 40KT 3590 11452 

HAIL...<.75IN
WIND...60MPH
 
$$

BP
3 follow-up statements
115 
WWUS55 KVEF 211710
SVSVEF

Severe Weather Statement
National Weather Service Las Vegas NV
1010 AM PDT SAT JUL 21 2018

AZC015-NVC003-211800-
/O.CON.KVEF.SV.W.0024.000000T0000Z-180721T1800Z/
Mohave AZ-Clark NV-
1010 AM PDT SAT JUL 21 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 AM
PDT/1100 AM MST/ FOR WEST CENTRAL MOHAVE AND EAST CENTRAL CLARK
COUNTIES...

At 1007 AM PDT/1007 AM MST/, strong southerly wind associated with 
outflow from thunderstorms over northwest Arizona has reached Lake 
Mead. It will continue to spread north across Lake Mead through 11 am. 
Boulder City has reported winds gusts between 40 and 50 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs and trees.

Locations impacted include...
Boulder City, Las Vegas Bay, Echo Bay, Boulder Beach, Boulder Beach
Campground, Echo Bay Campground, Callville Bay, Meadview, Hoover Dam,
Callville Bay Campground, Lake Mead National Recreation Area, Temple
Bar Campground, Overton Beach, South Cove and Temple Bar.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near Lake Mead, get away from the water and move indoors or 
inside a vehicle. remember, lightning can strike out to 15 miles 
from the parent thunderstorm. If you can hear thunder, you are close 
enough to be struck by lightning. Move to safe shelter now!  Do not 
be caught on the water in a thunderstorm.

&&

LAT...LON 3595 11424 3596 11458 3595 11467 3593 11481
      3596 11486 3614 11487 3621 11457 3648 11434
      3623 11398 3591 11403
TIME...MOT...LOC 1707Z 171DEG 40KT 3623 11459 

HAIL...<.75IN
WIND...60MPH
 
$$

BP
571 
WWUS55 KVEF 211745
SVSVEF

Severe Weather Statement
National Weather Service Las Vegas NV
1045 AM PDT SAT JUL 21 2018

AZC015-NVC003-211800-
/O.CON.KVEF.SV.W.0024.000000T0000Z-180721T1800Z/
Mohave AZ-Clark NV-
1045 AM PDT SAT JUL 21 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 AM
PDT/1100 AM MST/ FOR WEST CENTRAL MOHAVE AND EAST CENTRAL CLARK
COUNTIES...

At 1042 AM PDT/1042 AM MST/, National Park Service buoy data is 
reporting wind gusts 40 to 50 mph in Boulder Basin and Virgin Basin. 
Wave heights will build to 3 to 4 feet. 

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs and trees.

Locations impacted include...
Boulder City, Las Vegas Bay, Echo Bay, Boulder Beach, Boulder Beach
Campground, Echo Bay Campground, Callville Bay, Meadview, Hoover Dam,
Callville Bay Campground, Lake Mead National Recreation Area, Temple
Bar Campground, Overton Beach, South Cove and Temple Bar.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near Lake Mead, get away from the water and move indoors or 
inside a vehicle. remember, lightning can strike out to 15 miles 
from the parent thunderstorm. If you can hear thunder, you are close 
enough to be struck by lightning. Move to safe shelter now!  Do not 
be caught on the water in a thunderstorm.

&&

LAT...LON 3595 11424 3596 11458 3595 11467 3593 11481
      3596 11486 3614 11487 3621 11457 3648 11434
      3623 11398 3591 11403
TIME...MOT...LOC 1742Z 171DEG 40KT 3662 11467 

HAIL...<.75IN
WIND...60MPH
 
$$

BP
364 
WWUS55 KVEF 211757
SVSVEF

Severe Weather Statement
National Weather Service Las Vegas NV
1057 AM PDT SAT JUL 21 2018

AZC015-NVC003-211805-
/O.EXP.KVEF.SV.W.0024.000000T0000Z-180721T1800Z/
Mohave AZ-Clark NV-
1057 AM PDT SAT JUL 21 2018

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL MOHAVE AND EAST
CENTRAL CLARK COUNTIES WILL EXPIRE AT 1100 AM PDT/1100 AM MST/...
        
The leading edge of the strongest winds has pushed across Lake Mead, 
including Boulder Basin, Virgin Basin and the Overton Arm. 
Therefore, the warning will be allowed to expire.  However gusty 
winds and wave heights up to 3 feet are still possible through Noon 
PST/MST.

LAT...LON 3595 11424 3596 11458 3595 11467 3593 11481
      3596 11486 3614 11487 3621 11457 3648 11434
      3623 11398 3591 11403
TIME...MOT...LOC 1755Z 171DEG 40KT 3676 11470 

$$

BP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 8:20 AM MST, 1 hour 21 minutes earlier.

Area forecast discussion, Jul 21, 8:20 AM MST, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
820 AM PDT Sat Jul 21 2018

.SYNOPSIS...Moist and unstable air will remain over the region
through the weekend, providing fuel for afternoon and evening
thunderstorms, especially over the mountains. A heat wave will bring
very hot temperatures Tuesday through Thursday, along with lowering
thunderstorm chances.
&&

.UPDATE...Vort lobe is advancing northward, quicker than what CAM
guidance indicates, and will become more convective along the
leading edge with increased insolation. Increased PoP through 11 AM
this morning. Slight chance PoP now extends northward to the Hoover
Dam and westward into to Henderson and eastward through Mohave
County.

Still concerned with southern Nevada late this morning/early
afternoon with both the diurnal driven and dynamic influences
combining to spread convection across a broad area. Main impacts
will be isolated heavy downpours with embedded thunderstorms and
strong outflow winds. This complex has a history of severe winds
across southwestern Arizona earlier this morning; this morning
observations have estimated 30-40 MPH winds with gusts to 50. Along
with strong outflow, expect blowing dust and lowering visibilities.

.PREV DISCUSSION...215 AM PDT Sat Jul 21 2018

.SHORT TERM...through Monday night. Overall pattern remains
favorable for thunderstorms through the period, although focusing
mechanisms will be tough to pin down. First feature of concern is a
weak vorticity lobe riding around the south side of the big hot
ridge centered over the southern Plains. This lobe was kicking off a
thunderstorm complex in the vicinity of Tucson early this morning,
and is forecast to reach southern Mohave County roughly around
sunrise. Many models suggest the associated storms will be fizzling
by that time, but the remnant lobe could be a focus later in the
day. With this in mind, kept the highest afternoon PoPs over
northern Mohave County, with a secondary max in Esmeralda and
northern Inyo where mountain storms have been prevalent in recent
afternoons and high resolution models paint more precip this
afternoon. For Sunday and Monday, as temperatures rise a little bit
more aloft, expect lesser thunderstorm coverage, with the focus
shifting a bit more to the higher terrain.

.LONG TERM...Tuesday through Saturday.

Little change in overall thinking as strong high pressure shifts
west and impacts the desert southwest through much of the extended
period. The peak of the heat is expected to be Tuesday through
Thursday with temperatures over most areas about 10 degrees above
normal. At this time it looks like temperatures will just remain shy
of records in Las Vegas as the records for Tuesday-Thursday are 117,
115, 116 respectively. With strong high pressure overhead it will be
tough for thunderstorms to develop, but slight chances will remain
over the higher terrain across northern Mohave County along with
central Nevada.
&&

.AVIATION...For McCarran...Southerly winds around 6-8 kts are
forecast through this morning along with mainly bkn skies around 20k
feet. By late morning, convection will once again develop with
showers or thunderstorms possible in the Las Vegas Valley during the
afternoon. Brief heavy rain along with gusty and erratic outflow
winds will be the main concern with any storm.

For the rest of southern Nevada, northwest Arizona and southeast
California...Isolated to scattered thunderstorms can be expected
again this afternoon around the region. Gusty and erratic winds
along with brief heavy rain will be the biggest impact from storms.
Otherwise typical diurnal winds with speeds generally less than 10
kts.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT TERM...Morgan
LONG TERM/AVIATION...Gorelow

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 8:32 AM MSTAreal Flood AdvisoryVEFMohave3 hr
Jul 21, 8:50 AM MSTDust Storm WarningVEFMohave85 min
Jul 21, 9:22 AM MSTSevere Thunderstorm WarningVEFMohave53 min
Jul 21, 10:39 AM MSTAreal Flood AdvisoryVEFMohave3 hr
Jul 21, 12:19 PM MSTFlash Flood WarningVEFMohave3 hr
Jul 21, 2:28 PM MSTSevere Thunderstorm WarningVEFMohave62 min
Jul 20, 6:54 PM MSTSevere Thunderstorm WarningVEFClark51 min
Jul 20, 7:05 PM MSTFlash Flood WarningVEFClark3 hr
Jul 20, 8:54 PM MSTSevere Thunderstorm WarningVEFNye51 min
Jul 21, 10:28 AM MSTDust Storm WarningVEFClark62 min
Jul 21, 12:36 PM MSTAreal Flood AdvisoryVEFLincoln3 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2018Severe Thunderstorm Warnings in Nevada, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.